Have you ever heard of a pneumocephalus? My wife got this after an epidural at C6-C7. What causes this? Will she be okay?
Pneumocephalus literally means air on the brain. Immediate headache after epidural injection at C6-C7 is the first sign of a possible pneumocephalus. The patient may also experience nausea and vomiting, which doesn't help the headache.

Movement makes the headache worse. Lying still doesn't really help but keeps it from getting worse. It usually takes about two days for the symptoms to go away.

Most often this complication occurs when the patient moves suddenly during the procedure. Patients are usually sedated to avoid or at least minimize movement. Medications are given before the procedure begins to help keep patients quiet and close to immobile.

If the needle gets dislodged, it must be repositioned to prevent a pneumocephalus. The use of fluoroscopy, a special kind of X-ray that allows the injectionist to see the needle can also help prevent this problem.

Although a pneumocephalus is viewed as a major complication of epidural steroid injection, it does not lead to permanent damage. Your wife may need to remain hospitalized for another day or two until she has stabilized.